Hormone blockers and you.
Last month, researchers at the University of Michigan seemed genuinely surprised when they discovered that 1 in 4 women given hormone-blocking drugs as a continuation of breast cancer treatment either stopped taking the drugs or never started.
But, if you’ve ever taken these drugs, this news comes as no surprise.
Living with the side effects of these drugs can be disabling. I can’t speak for anyone else and many of my friends tolerate these drugs, especially Tamoxifen (the most common first-line therapy) pretty well.
But I count myself among the 25 percent.
In the past 3 years, I gave each of these drugs a fair shake. For the first year, I dutifully swallowed Tamoxifen every day and took solace in the fact that it was “proven” to lower my odds of recurrence by 50 percent. But I stopped cold turkey when my breast cancer came back. No one told me that some women “fail” on Tamoxifen and that no one can tell if it’s really working until it’s too late. Dang. For a drug that’s been around since the 1970s, you’d think someone would work out that little kink.
After breast cancer #2, I diligently worked my way through all three second-tier drugs (the aromatase inhibitors Arimidex, Femara, and Aromasin) as well as Lupron, the hard-core ovarian-suppressant. I’m hesitant to list the number and severity of my side effects because I don’t want to discourage anyone. But suffice it to say I was unable to live in a way that made life worth living. And, yes, I do want to live very much…but at what cost?
The side effects that derailed the women in the Michigan study included hot flashes, vaginal dryness, and joint pain. Check. Check. And check. The authors noted that those women who had the most angst about recurrence were more the most compliant. “Greater fear [equalled] greater adherence,” says the medical oncologist who treats breast cancer patients at UM. The beauty of this quote is how conflicted she seems about the fact that the women who are scared shitless make the best patients. Of course, that sounds bad so she continues…”we don’t want our patients living under a cloud of fear, so we need to develop creative ways to both reassure and motivate them.”
Here’s the problem lady: women don’t need your creativity or your reassurance…we need better drugs and we need them NOW. Stat. We also need breast cancer specialists to pick up the clue phone and start shouldering some of the responsibility for their non-compliant patients.
For instance, when I called my breast cancer oncologist worried as hell that my joints were double their normal size and too painful to move, his nurse called me back and said “it couldn’t be the hormone therapy.” That “it sounds like arthritis. You should call a rheumatologist.” Really?
Stunned by the brush-off, (here’s where I should mention that my oncologist was the president of the f**ing American Society of Clinical Oncology), so I’m pretty sure I’m not the only woman who gets the cold shoulder, I used my fat, painful fingers to find a handful of peer-reviewed studies from top-tier medical journals describing the direct link between the drugs I was on and severe joint paint, primarily in premenopausal women (like me). I sent him links to the medical literature. And then I fired him.
I hired a new breast oncologist. She’s a Harvard-trained MD, PhD at a top Boston cancer center who specializes in treating younger women with breast cancer. She listened. She shared her thoughts. She treated me like a capable adult. Together we tried a few more drug combinations. And, after talking with her about my fears, my anxieties, and my side effects, she gave me her blessing to join the 25 percent club because, as she says, “I don’t want to save your life if it’s going to be a miserable one.”
And that’s what we should be talking about.
I am so glad to see this post from you! For one thing, you are a great writer, but then add to that the fact that what you say is soooo important. Thank you for saying it so damn well. These are hard decisions and I wish none of us had to ever make them.
Thank you for the feedback. I’m glad my rage isn’t landing on deaf ears (or an empty blog-o-sphere 🙂
Thank you, thank you, thank you! I struggled on tamoxifen for 7 months and had bizarre and crippling side effects. Like you, I don’t want to scare anyone, but it was BAD. My cognitive skills were affected, and I didn’t even realize that tamoxifen was the culprit until the surgeons took me off of it for a hysterectomy. My plan was to give myself two months off and then take Arimidex, but as the layers of damage wore off, and I realized just how bad it had been, and I did not have the nerve to take any more. Most of my docs are fine with my decision. It was a tough one, but the right one for me!
Thanks for your comment!
I am just reading this post, as well as your past posts, and I love your writing. I appreciate the honesty as well as the knowledge you impart. I, too, have had a bilateral mastectomy and chose not to reconstruct. I considered both sides long and hard and decided that I did not want to have additional surgeries. I am also taking Femara (well, I tried) and had the worst side effects. I am one of the women who are so scared to redevelop cancer that I will try anything. Not a good way to be. Thank you for your voice and your empathy. God Bless.
Thanks for your kind words about my writing and my blog!